New! Sign up for our free email newsletter.
Science News
from research organizations

TNF inhibitors may increase cancer risk in the eye, researchers report

Date:
November 17, 2014
Source:
Mayo Clinic
Summary:
One of the family of drugs prescribed for rheumatoid arthritis and other inflammatory conditions is called tumor necrosis factor inhibitors. They act by dampening part of the immune system called tumor necrosis factor. In one of the balancing acts of medicine, the anti-inflammatory action of the drug also increases the risk for other conditions, in this case, a rare form of eye cancer, uveal melanoma.
Share:
FULL STORY

One of the family of drugs prescribed for rheumatoid arthritis and other inflammatory conditions is called TNF inhibitors. They act by dampening part of the immune system called tumor necrosis factor (TNF). In one of the balancing acts of medicine, the anti-inflammatory action of the drug also increases the risk for other conditions, in this case, a rare form of eye cancer, uveal melanoma. Mayo Clinic researchers make the case and alert physicians in an article in Mayo Clinic Proceedings.

Mayo researchers studied three patients -- two women and a man -- who were treated for inflammatory disease and developed melanoma tumors in one eye within a year to two of taking TNF inhibitors. While this type of condition is probably rare, according to the researchers, there might be an increased risk if the patient has a pre-existing nevus (freckle of the eye). The women had inflammatory bowel disease; the man had rheumatoid arthritis. The studies occurred between 2009 and 2013.

Researchers say that patients considered for treatment with TNF inhibitors should first be given an eye exam to determine eye health, and any with existing conditions, such as choroidal nevus (lesions on the eye), should be monitored regularly to determine if any issues are developing.


Story Source:

Materials provided by Mayo Clinic. Original written by Bob Nellis. Note: Content may be edited for style and length.


Journal Reference:

  1. Gena Damento, Shaheen C. Kavoussi, Miguel A. Materin, Diva R. Salomão, Polly A. Quiram, Soranya Balasubramaniam, Jose S. Pulido. Clinical and Histologic Findings in Patients With Uveal Melanomas After Taking Tumor Necrosis Factor-α Inhibitors. Mayo Clinic Proceedings, 2014; 89 (11): 1481 DOI: 10.1016/j.mayocp.2014.08.012

Cite This Page:

Mayo Clinic. "TNF inhibitors may increase cancer risk in the eye, researchers report." ScienceDaily. ScienceDaily, 17 November 2014. <www.sciencedaily.com/releases/2014/11/141117130733.htm>.
Mayo Clinic. (2014, November 17). TNF inhibitors may increase cancer risk in the eye, researchers report. ScienceDaily. Retrieved December 9, 2023 from www.sciencedaily.com/releases/2014/11/141117130733.htm
Mayo Clinic. "TNF inhibitors may increase cancer risk in the eye, researchers report." ScienceDaily. www.sciencedaily.com/releases/2014/11/141117130733.htm (accessed December 9, 2023).

Explore More
from ScienceDaily

RELATED STORIES